Alabama, 2018Flash Flooding and Tropical Depression in Alabama, May 29 to 30, 2018
May 29 to 30, 2018 · NWS BMX · 13 events in 10 counties and zones
Sub-tropical storm Alberto made landfall in the western Florida Panhandle Monday evening, Monday May 28th. The cyclone advanced northward into Central Alabama during the overnight hours and into Tuesday, May 29th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sub-tropical storm Alberto made landfall in the western Florida Panhandle Monday evening, Monday May 28th. The cyclone advanced northward into Central Alabama during the overnight hours and into Tuesday, May 29th. It was downgraded to a depression as it entered the southern counties of Central Alabama. The depression produced sustained winds of 25-35 mph across Central Alabama along with heavy rainfall. The duration of the higher winds Monday night resulted in numerous trees being uprooted along its path. Periods of heavy rainfall continued into Wednesday, May 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 28, 11:41 PM CST, 34 minutes earlier.
Area forecast discussion, May 28, 11:41 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1241 AM CDT Tue May 29 2018
.UPDATE...
Evening Update and 06Z Aviation.
&&
.SHORT TERM...
Alberto has been downgraded to a depression and was located south
of Lowndes County. Many places received rain the past 12 hours or
so, but nothing excessive. Most of the rain has now moved closer
to the center of Alberto, but we do expect this area of rain to
expand a bit and become heavier. The highest rain amounts will
likely be in the vicinity of Interstate 65 through the overnight
hours. Will will also watch for any bands that develop especially
east. With the loss of instability, removed any mention of
tornadoes at this time.
Alberto will continue on a northerly path over night and reach the
I-20/59 corridor near the Birmingham metro after sunrise. Will
continue the mention of heavy rain and possible flooding along
with gusty winds.
75
Previous short-term discussion:Today and Tonight.
General Discussion:
As Subtropical Storm Alberto nears the western Florida Panhandle
coastline, we continue to monitor a healthy rain band with some
deeper convection over far southeast Alabama south of our
southeast counties in our forecast area. Heavy rainfall with
localized flooding possible in urban and poor drainage areas and
a risk of tornadoes will exist with this activity as it begins to
affect our far southeast counties over the next few hours. A
tornado watch for portions of our southeast counties may become
necessary as conditions are expected to become more favorable.
Conditions are expected to become more favorable over our
southeast counties for tornado activity later this afternoon and
into the evening hours with increasing vertical wind shear
combined with sufficient low-level instability supportive of
deeper convection.
General convective rain showers capable of producing heavy
tropical downpours continue to develop further north across
portions of eastern and central Alabama ahead of the outer rain
band over southeast Alabama. This activity will persist and expand
in coverage with time and will move generally to the west-
northwest in alignment with the low to mid level wind field
surrounding Subtropical Storm Alberto.
The forecast grids have been adjusted to depict the gradual
contraction of the precipitation shield closer to the center of
Subtropical Storm Alberto.
Technical Information:
Tornado Risk:
The BMX 28/18Z special sounding contained near 900 J/kg of
surface-based convective available potential energy (CAPE) with a
notable dry layer present just above 800 mb that extended to near
400 mb. The low level wind profile contained northeast winds off
the surface that quickly veered to the southeast with speeds
generally less than 25 kts. Storm relative helicity (SRH) values
were around 60 m2/s2 in the 0-1 km layer with values just over 100
m2/s2 within the 0-3 km layer.
An ACARS 28/17Z vertical profile from aircraft flying over a
portion of our southeast counties depicted higher CAPE values near
1000 J/kg with a more easterly low-level winds around 950 mb
veering to the southeast through 750 mb. The flight was too high
aloft to sample lower level winds so limited low-level data
prevented a better computation of SRH values. An examination of
recent VAD wind profile data from KEOX radar in far southeast
Alabama shows 0-1 km SRH around 75 m2/s2 with 0-3 km SRH around 90
m2/s2 indicating increasing low-level hodograph curvature that can
support rotating storms and contribute to a tornado risk.
Flood Risk:
Precipitable Water (PWAT) values were around 2.00 inches on the
BMX 28/12Z sounding and were measured around 1.70 inches on the
BMX 12/18Z sounding. Available data from a 12/17Z ACARS aircraft
flight over portions of our southeast counties yielded a PWAT
value near 1.60 inches. The uniform deep layer moisture will
support intense rainfall rates within a convective tropical
environment. Storm motions computed by NEXRAD SCIT data ranges
from 15 to 30 kts which will help keep the heavier cores from
impacting the same location for a prolonged time period, however,
convective training especially from the broader rain bands will
contribute to a growing concern over flash flooding potential with
time.
05
Revised previous short-term discussion:
Through Tuesday Night (Alberto and Impacts).
Alberto is forecast to make landfall across a portion of the
western Florida Panhandle and then continuing north toward
Central Alabama. At this time it appears that that main
circulation will be right along the I-65 corridor with some very
heavy rainfall occurring ahead and east of the main circulation.
As we are now within 24 hours of impacts overall confidence for the
track continues to improve and have now issued two products to go
along with the system. A wind advisory for the stronger winds
associated with the main band around the center has been issued for
the southeast through 7 am Tuesday morning. The strongest winds will
likely make it into the southern areas between 3 and 7 pm Monday
night and only be around 25 to 35 mph with higher gusts (depression
strength). These winds will likely move north during the day
Tuesday, all the while weakening as the system moves north. We also
issued a flash flood watch through 7 pm Tuesday for mainly the
eastern half of the area. WPC has placed much of the east in a
moderate to high chance of flooding after collaboration this morning
with the track and amounts of rain expected. The highest threats
will be in the southeast, or along and south of the I-85 corridor
where 4 to 6 inches could occur with locally higher totals. The rest
of the east could see 2 to 4 with locally higher totals. A good
portion of these totals will fall over a 6 hour period or less over
ground that will likely already be saturated from the outer bands of
Alberto, thus increasing the threat.
Outside of the flooding and strong wind threats, there is a marginal
chance at a brief spin up tornado in the southeast this afternoon
through Tuesday as the system moves on shore with banding on the
northeast side of the low.
16
.LONG TERM...
Wednesday through Sunday.
Although the remnants of Alberto will be well north of Alabama by
Wednesday, deep moisture will reside over the area in its wake and
an upper trof axis will extend southward into Alabama. Diurnal
heating will produce scattered to numerous showers and thunderstorms
on Wednesday, mainly across the eastern half of central Alabama.
For Thursday through the weekend, the upper flow pattern will
undergo a significant shift to a northwest flow pattern. A strong
upper ridge over the southern plains states will expand eastward
with Alabama on the eastern periphery of the ridge. This will
result in an active flow pattern with several impulses or MCS's
rotating southeast around the ridge. The potential for severe
storms will increase at some point during this period, but timing
issues make it difficult to include any severe threat in the HWO.
58/rose
&&
.AVIATION...
06Z TAF Discussion.
Alberto will continue on its northerly path overnight and into
Tuesday. The system move just west of MGM/EET/BHM the next 12
hours or so. A few gusts around 30kts are possible near the path
at TOI/MGM/EET/BHM. Therefore, most conditions will go downhill
overnight starting off VFR/MVFR and becoming IFR by 12z. Rain will
also increase in intensity and will drop some vis to 1-2 miles in
the heaviest activity. Wind directions will be tricky with the
specific path but most areas northeasterly to a south southwest by
Tuesday afternoon. With some banding from Alberto still near and
instability possible in the daytime, added a prob 30 after 18z for
all terminals.
75
&&
.FIRE WEATHER...
A moist pattern is expected through at least midweek, with a drier
and warmer trend for Thursday through the weekend. Best rain
chances will be through Wednesday, with heavy rainfall associated
with the tropical moisture from Alberto through Tuesday. A
northwest flow for the end of period may result in scattered
showers during the evening and morning hours. Patchy fog and low
clouds will be possible this morning and Monday morning, but will
be limited Tuesday and Wednesday mornings with the stronger winds.
No fire weather concerns at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 77 70 84 70 86 / 100 70 70 40 60
Anniston 78 70 84 70 87 / 100 70 70 30 60
Birmingham 79 72 86 72 88 / 100 60 60 30 50
Tuscaloosa 81 72 89 72 91 / 80 50 50 20 30
Calera 80 71 85 71 88 / 90 60 60 30 40
Auburn 80 70 82 70 85 / 90 60 70 30 60
Montgomery 83 73 87 71 90 / 80 50 70 30 50
Troy 82 72 86 71 88 / 80 40 70 30 60
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Jefferson...Lee...Lowndes...
Macon...Montgomery...Perry...Pike...Randolph...Russell...
Shelby...St. Clair...Talladega...Tallapoosa.
Wind Advisory until 7 AM CDT this morning for the following
counties: Autauga...Barbour...Bullock...Chambers...Chilton...
Coosa...Dallas...Elmore...Lee...Lowndes...Macon...Montgomery...
Pike...Russell...Tallapoosa.
&&
Hazardous weather outlook, May 28, 9:06 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1006 PM CDT Mon May 28 2018
ALZ011>015-017>050-300615-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1006 PM CDT Mon May 28 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Today and Tonight.
Heavy rainfall associated with Alberto will likely produce localized
flooding tonight for areas mainly near and east of I-65.
The strongest sustained winds from Alberto will be across the
southeast portions of Central Alabama, beginning this afternoon and
lasting into tonight. Sustained winds of 15 to 25 MPH are possible
with higher gusts. Winds will be lower across the remainder of
Central Alabama, but could be gusty at times.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heavy rainfall associated with the remnants of Alberto may also
produce localized flooding for areas mainly near and east of I-65.
Expected rainfall with the track of Alberto will produce minor
flooding along Catoma Creek on Wednesday. Please refer to river
statements for specific details.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be
required this afternoon and into Tuesday.
In the hours before
Local storm report, May 28, 8:29 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 2 NNW LEESBURG 34.21N 85.79W
05/28/2018 CHEROKEE AL PUBLIC
TREE ACROSS ROAD ON VALLEY STREET AT CR 70.
TIME ESTIMATED BY RADAR.
&&Tropical Depression, Montgomery
- When
- May 29, 12:15 AM CST to 5:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Multiple trees uprooted across the county.
Tropical Depression, Elmore
- When
- May 29, 12:15 AM CST to 5:00 AM CST
- Where
- Elmore forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Multiple trees uprooted across the county.
Tropical Depression, Autauga
- When
- May 29, 12:15 AM CST to 5:00 AM CST
- Where
- Autauga forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.535, -86.643 (the zone’s center; the record gives no point)
Multiple trees uprooted across the county.
Tropical Depression, Shelby
- When
- May 29, 4:00 AM CST to 9:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Multiple trees uprooted and power lines downed across the county.
Tropical Depression, Jefferson
- When
- May 29, 5:00 AM CST to 10:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Multiple trees uprooted and power lines downed across the county.
Flash Flood, Tuscaloosa
- When
- May 29, 8:00 AM CST to 9:30 AM CST
- Where
- Tuscaloosa County, 1.15 mi E of (Tcl)tuscaloosa Arpt to 3.38 mi WSW of Peterson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.218, -87.600
Several streets flooded within the city limits of Tuscaloosa. Canyon Creek flooded causing water over the bridge at Keenes Mill Road.
Flash Flood, Dallas
- When
- May 30, 2:00 AM CST to 5:00 AM CST
- Where
- Dallas County, 2.52 mi WSW of Summerfield to 2.4 mi NW of Summerfield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.505, -87.090
County Roads 508 and 510 closed due to high water.
Flash Flood, Elmore
- When
- May 30, 2:30 AM CST to 4:30 AM CST
- Where
- Elmore County, 0.74 mi S of Robinson Spgs to 1.22 mi SSE of Robinson Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.509, -86.380
Browds Road closed in the city of Millbrook due to high water.
Flash Flood, Perry
- When
- May 30, 7:00 AM CST to 1:30 PM CST
- Where
- Perry County, 1.96 mi E of Folsom to 2.63 mi NE of Oakmulgee
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.683, -87.366
Significant flooding in the city of Marion. Portions of Highway 14 underwater. Several homes on East Lafayette Street near Rice Creek flooded and water rescues required. Portions of Hghway 219 underwater and impassable. Several bridges washed out on Highway 183 near the city of Marion. A Flash Flash Flood Emergency was issued for a large portion of Perry County.
Flash Flood, Greene
- When
- May 30, 7:00 AM CST to 10:00 AM CST
- Where
- Greene County, 1.52 mi W of Eutaw to 1.84 mi SW of Eutaw
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.827, -87.906
Serious flooding along Highway 43 in the southern portions of the city of Eutaw. Evacuations were required at the Sanders-Black Apartment Complex and flooding also reported at the Greene County Headstart building and at a subdivision next to the apartment complex.
Flash Flood, Greene
- When
- May 30, 7:00 AM CST to 11:00 AM CST
- Where
- Greene County, 9.51 mi ESE of Mc Clure to 12.13 mi ESE of Mc Clure
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.758, -87.691
Several streets in the city of Greensboro flooded and impassable. Flooding also reported on Raven Road and County Road 30.
Flash Flood, Chilton
- When
- May 30, 8:00 AM CST to 1:30 PM CST
- Where
- Chilton County, 8.85 mi WNW of Maplesville to 3.09 mi W of Zamora
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.834, -87.018
County Road 359 flooded and impassable and Clayton Manufactured Homes near I-65 also reported significant flooding.
Flash Flood, Elmore
- When
- May 30, 9:00 AM CST to 11:30 AM CST
- Where
- Elmore County, 2.62 mi SW of Titus to 3.05 mi S of Titus
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.689, -86.346
Portions of River Road closed due to flowing water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 29, 20181 death · 1 event
- Hail and Damaging Winds in Kansas, May 29, 2018$1.6 million · 1.5 in hail · 11 events
- Hail and Damaging Winds in Minnesota, May 29, 20183 injured · $155,000 · 1.25 in hail · 25 events
- Flash Flooding and Flooding in North Carolina, May 29 to 31, 2018$669,000 · 15 events
- Tornado and Hail in Iowa, May 29, 2018$300,000 · EF0 · 21 events
- Tornado and Hail in Oklahoma, May 29 to 30, 2018$10,000 · EF1 · 55 events
- Damaging Winds and Lightning Strike in Tennessee, May 29 to 30, 2018$129,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Kansas, May 29, 20182.75 in hail · 28 events
- Hail and Damaging Winds in Minnesota, May 29, 201850 kt wind · 16 events
- Tornadoes and Hail in Texas, May 29, 2018EF0 · 15 events
- Hail and Damaging Winds in Minnesota, May 29, 2018$2,000 · 2 in hail · 13 events
- Hail in Minnesota, May 29, 2018$2,000 · 2 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758436, 758461, 758463, 758458, 758459, 758467, 760028, 760029, 760052, 760705, 760716, 760066, 760717.